Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 453, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 21, 2002, 7:02 PM CDT for Hinds County, Madison County, Rankin County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2002, 7:02 PM CDT (00:02 UTC)
- Expired
- Aug 21, 2002, 7:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Hinds County, MS, Madison County, MS, Rankin County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.0 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2274 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:00 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, Aug 21, 2:00 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 200 PM CDT WED AUG 21 2002 CURRENT UPPER RIDGING CONTINUES THROUGH THU MORNING THEN WEAKENS AS TROUGHING DEVELOPS NEAR TX/LA BORDER. MOISTURE INCREASES THU WITH PRECIPITABLE WATER VALUES AT OR ABOVE 2 INCHES MOST OF FORECAST AREA BY 00Z FRI. MODELS ALSO SUGGEST WEAK BAND OF SURFACE CONVERGENCE SRN ZONES TODAY TO LIFT ACROSS CENTRAL/SOUTH ZONES THU. AMS REMAINS MOIST THROUGH FRIDAY AND ONE OR TWO SHORTWAVES FORECAST TO SHIFT WWD INTO THE REGION IN ELY FLOW UNDERNEATH UPPER RIDGE. SIGNIFICANT SHORTWAVE DROPS SWD INTO THE LOWER MS RIVER VALLEY SATURDAY BUT MAIN FORCING MOVES JUST NORTH AND EAST OF FORECAST AREA. AVN DROPS REMNANTS OF THE ASSOCIATED SURFACE BOUNDARY ACROSS THE FORECAST AREA SATURDAY AND STALL BOUNDARY NEAR THE COAST SUNDAY. THIS SOLUTION FASTER THAN PREVIOUS AVN RUNS AND THE OTHER EXTENDED MODELS SO WILL HOLD ON TO CHANCE OF TSTMS AT LEAST THROUGH MON...ESPECIALLY SINCE UPPER LOW DEVELOPING OVER THE REGION MONDAY. AIR MASS DRYING SOMEWHAT TUE IN 500 MB NW FLOW AND NLY SURFACE FLOW BUT MODELS SUGGEST WEAK SHORTWAVE DROPPING SWD INTO THE REGION. OTHER EXTENDED MODELS LOOK WETTER FOR MONDAY SO WILL KEEP CHANCE FOR NOW. RELATIVELY DRY NW FLOW CONTINUING TUE AND WED. WILL KEEP ISOLATED AFTERNOON POPS FOR TUE BUT DRY CONDITIONS WED. PRELIM NUMBERS: JAN 72/91/72/92 2422 MEI 70/93/72/93 1322 .JAN... AR...NONE. LA...NONE. MS...NONE.
In the hours before
Special weather statement, Aug 21, 1:03 PM CDT, 5 hours 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 103 PM CDT WED AUG 21 2002 ...THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE LATE AFTERNOON AND EARLY EVENING HOURS OVER THE LOWER MISSISSIPPI RIVER VALLEY. MOST OF THE THUNDERSTORMS WILL DEVELOP OVER CENTRAL AND SOUTH MISSISSIPPI...ALONG WITH PARTS OF NORTHEAST LOUISIANA...MAINLY SOUTH OF INTERSTATE 20. THE STRONGER STORMS WILL OCCUR ALONG AND SOUTH OF A LINE FROM NEAR ARCHIE LOUISIANA...TO NATCHEZ MISSISSIPPI...TO LAUREL. NO SEVERE THUNDERSTORMS ARE EXPECTED. MOIST...SLIGHTLY UNSTABLE AIR REMAINS OVER THE REGION. DIURNAL HEATING WILL PUSH AFTERNOON TEMPERATURES INTO THE LOWER 90S. THESE WARM TEMPERATURES WILL PROVIDE LIFT FOR THE UNSTABLE AIRMASS...WHICH WILL THEN INDUCE THUNDERSTORM DEVELOPMENT. AFTER SUNSET...THE THUNDERSTORM ACTIVITY WILL QUICKLY DISSIPATE. THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Aug 21, 1:40 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM WEIR MS WIND DAMAGE
08/20/02 CHOCTAW 2 TREES DOWN AND POWER
LINES DOWN
0815 PM MS WIND DAMAGE
08/20/02 WEBSTER 3 TREES DOWN AND POWER
LINES DOWNNearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.